A 68-Year-Old Man With Gastrointestinal Stromal Tumor - Episode 9

GIST: Treating With Ripretinib

June 22, 2020
Margaret von Mehren, MD

Margaret von Mehren, MD: Ripretinib works by a very different mechanism than the other tyrosine kinases that we are used to using. Those drugs essentially work to inhibit the phosphorylation of the kinase. If you remember from your molecular biology or biochemistry, kinases function by being activated by ATP. Imatinib, Sutent [sunitinib], and regorafenib are really working to inhibit that process so that the kinase can no longer do its work because it doesn’t have the energy to be activated.

In reality, when that activation process occurs, there’s actually a conformational change of the protein. There is an activation loop that moves from an inactive conformation to an active conformation. Ripretinib essentially prevents that process from occurring and holds the molecule in the state that is inactive and can’t change. So it works very differently. I think one of the things that’s exciting about that is that when Sutent and regorafenib were designed, and when imatinib was discovered, the way they worked was somewhat dependent on the type of mutation that the kinase had. Some mutations would not allow for the binding of the drug. Ripretinib seems not to have that issue, and may, therefore, be effective across more and different types of mutations. I think the activity that was seen in terms of controlling disease suggests that it can work across many different types of mutations, because patients who are in the fourth-line or beyond settings tend to have a disease that not only has the initial diagnosing mutation that they were found to have at the time of their initial presentation but also multiple secondary mutations that are associated with resistance to the other medications.

Ripretinib likely has mechanisms of resistance as well. I don’t think that we fully understand what they are yet, but that’s going to be something to understand so that we can think about how we continue to treat patients as we move forward.

As always, when there are adverse effects with medications, it’s important to manage them. We now have 4, maybe 5 drugs for these patients. We want to have patients benefit from them for as long as possible. With anemia, I think it’s always important to double check or be sure that there is no loss of iron, B12, or folate. Helping patients understand how to manage fatigue is also important. Then, just monitoring blood counts to make sure that, at some point, patients don’t require blood transfusions. Typically, that’s not something that we see, but it’s certainly important to monitor. When monitoring blood counts, you certainly don’t want to put a patient at increased risk with a low white blood cell count. This is not something that we saw that was a significant issue. Regarding kidney function abnormalities, these are probably not a major problem with ripretinib. There is a study that is specifically evaluating how ripretinib is tolerated and what types of pharmacokinetics the drug has, even in the setting of renal insufficiency.

With hand-foot syndrome, management is very similar to what we’ve done with other drugs. It’s important to make sure patients use good emollient moisturizing lotions. We tend to recommend udder cream if somebody has particularly bad hand-foot syndrome. Udder cream with urea is helpful. Some people will find that a steroid cream can be helpful in terms of symptoms. I typically will tell patients before they start taking drugs for hand-foot syndrome that they want to make sure that if they have any calluses that they try and minimize those as much as possible. I also tell them it’s important to wear shoes and socks that limit friction when they’re walking. So they should avoid shoes that are very tight. Many of those things are very helpful.

One adverse effect of ripretinib that can be seen with other agents as well is muscle cramps. For some patients, that is something that is particularly annoying because those can impact what they want to do on a daily basis—discomfort or sometimes even just muscle spasms where they’re cramped up and they sort of have to open, you know, unbend their fingers, for example. Why people get that is not 100% clear, but some of the ways that I have suggested patients work with this is, number 1, to make sure that they are well hydrated. We think that some of this may be associated with low electrolytes and things such as magnesium, calcium, phosphorus, potassium. Certainly, those are things that I check when patients are on these drugs. I check these to make sure that they’re not running low; and, particularly if they’re having symptoms, to make sure they’re getting supplemented. That may be helpful. Some patients learn stretching exercises. Use of some topical creams can be helpful, as well.

For the hair loss, there’s not much you can do about it. It happens. This depends on your patient. I have not found too many patients who have required or asked for something like a cranial prosthesis, but it’s certainly something to be cognizant of and make your patients aware of. Certainly, if anybody is reporting any changes in the skin, it is important for them to make sure that they’re seen by their dermatologist to make sure there is not a lesion that should be addressed by removal.

Transcript edited for clarity.


Case: A 68-Year-Old Man With Gastrointestinal Stromal Tumor

Initial presentation

  • A 68-year-old man complains of a 5-month history early satiety and vague abdominal pain
  • PMH: hypertension, medically controlled; colonoscopy at age 55 unremarkable; no family history of cancer
  • PE: diffuse abdominal pain on palpation; otherwise unremarkable

Clinical workup

  • Labs: Hb 10.1 g/dL, plt 100 x 109/L; other lab values WNL
  • Endoscopy: showeda submucosal ~ 5 cm mass with ulceration
  • EUS-FNA biopsy: irregular borders on extraluminal surfaces of the stomach with evidence of heterogeneous echogenicity
  • Biopsy showed gastrointestinal tumor with mitotic activity showed >5 mitoses/50 HPFs
  • Abdominal/pelvic CT confirmed a 5.4 cm lesion in the body of the stomach
  • MRI showed evidence of peritoneal metastases
  • IHC and genetic mutational analysis: KIT exon 11 mutation
  • ECOG 0

Treatment

  • He was started on imatinib 400 mg PO qDay, continued for 26 months until he complained of increased abdominal pain and decreased appetite
    • ECOG 1; Imatinib was discontinued due to progressive disease
  • Treatment with sunitinib 50 mg PO qDay for 4 weeks, with a 2-week drug-free interval was started
    • Treatment was well tolerated for 9 cycles when he developed an altered sense of taste, occasional vomiting and diarrhea; sunitinib was discontinued
  • Regorafenib 160 mg (four 40 mg tablets) PO qDay for the first 21 days of each 28-day cycle was started and tolerated except for hand-foot syndrome
    • Regorafenib was discontinued on progression of disease
  • The patient was started on ripretinib 150 mg PO qDay